Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Salt Lake City, UT

June 28, 2005Morgan County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 28, 2005, 3:29 PM MDT for Morgan County, Summit County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 3:29 PM MDT (21:29 UTC)
Expired
Jun 28, 2005, 4:19 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Morgan County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:45 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 282129
SVRSLC
UTC029-043-282215-
/O.NEW.KSLC.SV.W.0051.050628T2129Z-050628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MORGAN COUNTY IN UTAH
  NORTHWESTERN SUMMIT COUNTY IN UTAH
  THIS INCLUDES THE CITY OF COALVILLE

* UNTIL 415 PM MDT

* AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COALVILLE...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COALVILLE BY 335 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4099 11169 4082 11164 4101 11108 4129 11136

$$
2 follow-up statements
000 
WWUS55 KSLC 282200
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT TUE JUN 28 2005

UTC029-043-282215-
/O.CON.KSLC.SV.W.0051.000000T0000Z-050628T2215Z/
SUMMIT UT-MORGAN UT-
400 PM MDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MDT FOR
NORTHEASTERN MORGAN AND NORTHWESTERN SUMMIT COUNTIES...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EMORY...OR ABOUT 14
MILES NORTH OF COALVILLE...MOVING NORTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.

LAT...LON 4113 11156 4101 11140 4111 11119 4129 11136

$$
000 
WWUS55 KSLC 282219
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT TUE JUN 28 2005

UTC029-043-282228-
/O.EXP.KSLC.SV.W.0051.000000T0000Z-050628T2215Z/
SUMMIT UT-MORGAN UT-
418 PM MDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN AND 
NORTHWESTERN SUMMIT COUNTIES HAS EXPIRED...

THUNDERSTORMS IN MORGAN AND SUMMIT COUNTIES HAVE WEAKENED TO BELOW 
SEVERE LEVELS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.

LAT...LON 4113 11156 4101 11140 4111 11119 4129 11136

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:10 AM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 10:10 AM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT TUE JUN 28 2005

.SYNOPSIS...AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA
THIS MORNING WILL MOVE NORTHEAST ACROSS UTAH LATER TODAY. A DRIER
AND MORE STABLE WESTERLY FLOW WILL DEVELOP ACROSS THE REGION
FOR THE MIDDLE TO LATTER HALF OF THE WEEK.

&&

.DISCUSSION...TWO SHORTWAVE FEATURES WILL BRING SCATTERED CONVECTION
TO MUCH OF THE FORECAST AREA TODAY THROUGH TONIGHT. OLD UPPER LOW
FROM OFF THE SOUTHERN CA COAST CURRENTLY LIFTING NORTHEAST INTO
SOUTHERN NV...ACCOMPANIED BY 100+ KT 250MB JET STREAK. WIDELY
SCATTERED CONVECTION CONTINUES IN ADVANCE OF THIS WAVE ACROSS
SOUTHERN NV/UT. SOME OF THESE CELLS HAVE SHOWN A TENDENCY TO SPLIT
WITH RIGHT MOVERS EXHIBITING SOME WEAK MID LEVEL ROTATION...AS WOULD
BE EXPECTED WITH FAIRLY STRAIGHT LONG HODOGRAPH EVIDENT ON 12Z FGZ
SOUNDING. EXPECT CONVECTION TO INCREASE IN AREAL COVERAGE ACROSS
SOUTHERN AND CENTRAL UT BY EARLY THIS AFTERNOON AS SOUTHERN NV
SHORTWAVE CONTINUES TO LIFT NORTHEAST. STRONG WIND PROFILES ALONG
WITH DEEPLY MIXED SUB CLOUD LAYER WILL SUPPORT DRIER AIR BEHIND THIS
WAVE SHOULD BEGIN TO OVERSPREAD SOUTHWESTERN UT BY EARLY THIS
AFTERNOON...WITH A DECREASING TREND IN CONVECTION EXPECTED ACROSS
THIS AREA.

MEANWHILE NORTHERN STREAM SHORTWAVE TROUGH DIGGING THROUGH EASTERN
OR INTO SOUTHERN ID. ASSOCIATED 700MB BAROCLINIC ZONE EXTENDS FROM
NORTHERN NV ACROSS SOUTH CENTRAL ID...AND APPEARS TO BE FOCUS FOR
BAND OF SHOWERS/THUNDERSTORMS WHICH CURRENTLY EXTENDS ACROSS
SOUTHERN ID. THIS SHORTWAVE TROUGH IS ALSO PROGGED BY MODELS TO
SLOWLY TRANSLATE EASTWARD THROUGH ID/NORTHERN UT LATE THIS AFTERNOON
INTO THIS EVENING...RESULTING IN SCATTERED TO POSSIBLE WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN UT. THESE STORMS MAY
LINGER AFTER MIDNIGHT ACROSS AREAS ADJACENT TO THE UINTAS. OVERALL
GOING FORECAST HAS THIS IDEA FAIRLY WELL IN HAND. WILL GO AHEAD AND
UPDATE TO BUMP POPS INTO CHANCE CATEGORY ACROSS SOUTHEASTERN CWA FOR
THIS AFTERNOON.

&&

.FIRE WEATHER...VERY ACTIVE FIRE WEATHER CONDITIONS EXPECTED
TODAY AHEAD OF THE APPROACHING UPPER LOW.  INITIAL SURGE OF
CONVECTION MOSTLY DRY THUNDERSTORMS.  STRONG SW WINDS AND LOW
HUMIDITIES ACROSS MUCH OF THE LOWER ELEVATIONS WILL RESULT IN
HAZARDOUS FIRE WEATHER CONDITIONS UNTIL THE REMNANT OF THE UPPER
LOW PASSES LATE THIS AFTERNOON/EVENING. NUMEROUS ZONES ARE UNDER A
RED FLAG WARNING.  SEE THE LATEST SLCRFWSLC FOR DETAILS.

&&

.AVIATION...NONE...SEE SLCTAFSLC FOR DETAILS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FIRE WX ZONES 420-431>435-437>441 BELOW
     6500 FEET THROUGH 04Z THIS EVENING.
     RED FLAG WARNING FIRE WX ZONES 445>449 BELOW 6500 FEET
     THROUGH 04Z THIS EVENING.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Jun 28, 1:15 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
115 PM MDT TUE JUN 28 2005

UTZ001>003-005>007-015-016-019-291200-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH-
115 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN HALF OF UTAH.

.DAY ONE...TODAY

AN APPROACHING LOW PRESSURE SYSTEM OUT OF SOUTHERN CALIFORNIA
WILL PRODUCE WINDY CONDITIONS...ALONG WITH SCATTERED SHOWERS
AND THUNDERSTORMS.  LOW RELATIVE HUMIDITIES COMBINED WITH THE
WINDS AND THUNDERSTORMS WILL LEAD TO EXTREME FIRE WEATHER CONDITIONS
OVER THE WESTERN UTAH VALLEY LOCATIONS. SEE THE LATEST RED FLAG
WARNING FROM SALT LAKE CITY /SLCRFWSLC...WWUS85/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ004-008>014-017-018-020-021-WYZ021-291200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
115 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN HALF OF UTAH AN
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

AN APPROACHING LOW PRESSURE SYSTEM OUT OF SOUTHERN CALIFORNIA
WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS....ESPECIALLY THIS
AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES COMBINED WITH BREEZY
SOUTHWEST WINDS AND THUNDERSTORMS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS OVER THE SOUTHEAST AND EAST CENTRAL UTAH VALLEY
LOCATIONS. SEE THE LATEST RED FLAG WARNING FROM SALT LAKE CITY
/SLCRFWSLC...WWUS85/ FOR DETAILS.

IN ADDITION...THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
ACROSS MUCH OF THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND
EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH A
THREAT FOR DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR AREAS ALONG AND EAST OF A LINE FROM PROVO TO
KANAB THROUGH 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 28, 2:04 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
204 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NEPHI                   39.71N 111.83W
06/28/2005  0.88 INCH        JUAB               UT   TRAINED SPOTTER

&&

MPS
Local storm report, Jun 28, 2:48 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     SANDY                   40.57N 111.85W
06/28/2005  65 MPH           SALT LAKE          UT   NWS EMPLOYEE

            60 TO 65 MPH GUST REPORTED IN SANDY BY NWS EMPLOYEE.
            LARGE TREES BOWING OVER.

0248 PM     TSTM WND GST     COTTONWOOD HEIGHTS      40.61N 111.81W
06/28/2005  60 MPH           SALT LAKE          UT   NWS EMPLOYEE

&&

MPS
Local storm report, Jun 28, 3:04 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     SANDY                   40.57N 111.85W
06/28/2005                   SALT LAKE          UT   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWN IN SANDY.

0248 PM     TSTM WND GST     BULLFROG                37.50N 110.72W
06/28/2005  60 MPH           KANE               UT   MESONET

&&

MPS
Local storm report, Jun 28, 3:19 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     SALT LAKE CITY          40.78N 111.93W
06/28/2005                   SALT LAKE          UT   BROADCAST MEDIA

            5 FOOT TREE ON TOP OF HOUSE AT 3RD SOUTH AND 10TH EAST.
            SIGNIFICANT STRUCTURAL DAMAGE TO HOUSE.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:40 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah50 min
Jun 28, 2:30 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah45 min
Jun 28, 2:56 PM MDTSevere Thunderstorm WarningSLCMorgan, Salt Lake, Summit, Utah, Wasatch64 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.